I haven’t blogged in awhile, but hopefully I can get back to it more. I’ve wanted posts on here to be positive as well as informative, so that is one of the reasons for my absence. I have been dealing with some health issues in my life, and am finally seeing the light at the end of the tunnel and have some answers for my crisis.
I believe it really started last November. There wasn’t one particular day, but looking back, that’s where it seems to have started. I started feeling really down and just worn out and with my desire for sleep all the time, or having trouble staying asleep, I knew I was depressed. I started dreading going anywhere, so I didn’t go out. Around the holidays, I stayed home. On Thanksgiving Day, Cook took the kids to my mom’s while I stayed home by myself. I knew there was something really wrong. In my mind I struggled with the thought of being depressed. I thought I needed to pray more and fight against the enemy. But I was praying, I just didn’t have the physical strength to fight. I’m sure a lot of you have heard one time or another in church that Christians (saints) have no business being depressed. It’s a nice thought, but it doesn’t always apply. It’s comments like that, that makes the struggle even harder for a person who is physically weak not necessarily spiritually weak. This is where I found myself and stopped beating myself up and continued to pray, and asked God to give me some answers. During this time, along with not wanting to go anywhere, I would have such anxiety when I knew I had to go some place. Cook would grocery shop for me, or he would have to go with me. I stopped driving anywhere. I stopped getting my B12 shot because I just couldn’t think about going to get it in spite of knowing it would help me feel better. I stopped going to church. Just the typical day to day stresses as well as the new stresses that the recession has added to many families, mine included, made me feel worse. Each day I just pretty much existed. I know when people talk about depression, in the worst cases people cannot even do simple tasks. That was not the case with me, I was able to carry on my daily tasks, so that gave me hope. But there were days that I would just cry for no reason.
Finally one Sunday morning as Cook took the kids to church, I watched them pull away and began to cry. I knew I had to find answers, this was so unlike me. I got on the Internet, I don’t know what I searched for but I found this site: www.womentowomen.com I found my answers!! These are the main points that hit home:
- What many women don’t realize is that the Pill actually has higher amounts of synthetic hormones than HRT (Hormone Replacement Therapy) – up to twice as much, depending on the brand. Even the low-dose pills have 35 mcg of estrogen combined with a progestin (a synthetic form of progesterone), slightly higher than an average HRT prescription. Article – “Birth Control Pills in Perimenopause”
- The Pill also chews up B vitamins, including folic acid, and many other nutrients, leaving the body at serious risk for nutritional deficiency. Studies have shown (and our own patient monitoring backs this up) that women on the Pill are deficient in B vitamins. Article – “Birth Control Pills in Perimenopause”
- Symptoms of perimenopause can begin as early as 10-15 years before menses completely stop. Women in their late 30’s, 40’s and early 50’s may transition in and out of a perimenopausal state many times before they finally enter menopause. Article – “Perimenopause – The Beginning of Hormonal Change”
- Yet fuzzy thinking and an inability to multitask can definitely be traced to your physical state, as can increased anxiety, fatigue, depression and drastic mood swings. If you have irregular periods, heavy bleeding, hot flashes, sleep disruption, headaches, dry eyes, vaginal changes, hair loss, weight gain, loss of libido or extreme emotional distress, you may be relieved to know that these are all common signs of perimenopause. Article – “Perimenopause – The Beginning of Hormonal Change”
- Birth control pills cause high triglycerides. www.webmd.com
It was probably when I was about 39 that I started asking my Gynecologist about coming off the birth control pill. She assured me that I could stay on it until menopause. So being that I was used to the pill, I continued to stay on it. This site states “A conventional practitioner may simply pick an age (typically 50) and move you then from BCP’s (Birth Control Pills) directly to HRT. This is a convenient way of keeping your appointment time to a minimum.” I also researched the pill I was on. I had switched to the Yaz birth control pill in September the same year I found the B12 deficiency. In my research, I found that Yaz was just put on the market that year. I also found many women on a forum talking about the symptoms they were having while on Yaz, including depression, anxiety and fatigue. After finding this info, Cook and I discussed it and decided to take steps in getting me better. The first step was to stop taking Yaz. The doctor’s at www.womentowomen.com state “It is true that just dropping BCP’s “cold turkey” will usually result in some very unpleasant symptoms.” I was fully aware of this, but I knew I had to get off the pill, nothing could be worse than what I was dealing with. I haven’t experienced any unpleasant symptoms being off the pill. One thing I have noticed is that I have more acne break-outs, nothing too major though.
What really bothered me about all this is I was regularly seeing three different doctors: my regular doctor, an Oncology Specialist that my regular doctor referred me to, and my Gynecologist. All of them knew I was on the pill and getting B12 shots. The Specialist was the only one that actually said he didn’t like the idea of me being on the pill. He was seeing me for macrocytosis, which means your red blood cells are enlarged. After dozens of blood tests and a bone marrow aspiration (ouch!) he found no serious reason for the condition and summed it up as an isolated case. In doing my research I just wondered why didn’t any of these doctors put 2 and 2 together and make the connection to the B12 deficiency and the birth control pill?
My second step was to begin the B12 again. I decided to try it in pill form. I did this in the past and realized now that it wasn’t effective since I was still on the pill, it was kinda like pouring water through a funnel. So I started with a Sublingual B12 pill from Walgreen’s. Sublingual means “under the tongue” the B12 is absorbed into the blood stream through the vein under your tongue. These particular pills seem to dissolve too fast. They helped me feel a little better. My original plan was to get the TriVita Sublingual B12. I recently found that they now have a Super Sublingual B12, and those are the ones that I bought, and they have made a significant difference. I’m sleeping better, my mind isn’t all fuzzy, and I am actually going places again and driving. I still have some bad days, but I am taking small steps one at a time to regain my health and get back to the way I used to be. I haven’t been to the doctor yet (that has to do with the not going places thingy) but when I do, I will discuss all this information with them. I also plan to have my hormone levels checked as well. Through this I have found that hormonal imbalance wreaks havoc on our bodies, and it doesn’t have to.
This is my journey. This blog is not to suggest anything to anyone, but to inform. As women we are all different and our bodies react differently. As women we tend to suffer in silence as we try to “keep it all together” and not admit we are overwhelmed or depressed. I just wanted you to know that if you have been feeling like I have been, you are not alone. These are starting points for you to talk to your doctor about. We know when we just don’t feel right, don’t be afraid to ask questions. Check out the web site I mentioned, it has a lot of good information, and will help you in finding the questions to ask your doctor. Take time to take care of yourself, so that you can be the healthy wife, mother, sister, and daughter that your family deserves.